Geometric & Functional Analysis GAFA

, Volume 15, Issue 2, pp 491–533

Unclouding the sky of negatively curved manifolds

Original Paper


Let M be a complete simply connected Riemannian manifold, with sectional curvature K ≤ −1. Under certain assumptions on the geometry of ∂M, which are satisfied for instance if M is a symmetric space, or has dimension 2, we prove that given any family of horoballs in M, and any point x0 outside these horoballs, it is possible to shrink uniformly, by a finite amount depending only on M, these horoballs so that some geodesic ray starting from x0 avoids the shrunk horoballs. As an application, we give a uniform upper bound on the infimum of the heights of the closed geodesics in the finite volume quotients of M.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Birkhäuser Verlag, Basel 2005

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsUniversity of JyväskyläFinland
  2. 2.Département de Mathématique et Applications, UMR 8553CNRS, Ecole Normale SupérieureParis Cedex 05France

Personalised recommendations